Kingston, Frontenac, Lennox and Addington Public Health is issuing an advisory that fentanyl overdoses have spiked over the last two days.
The agency reports that five overdoses have been reported in the KFL&A region and in the Hastings and Prince Edward County region. Those who overdosed required paramedical services and further resuscitation in hospital. One suffered a seizure.
Bootleg fentanyl, what the agency describes as a “dangerous and powerful drug”, is present in the illicit drug market in the region, says KFL&A Public Health. The agency says that Bootleg Fentanyl is up to 100 times more toxic than morphine and, because it is produced and distributed exclusively on the illegal market, there is no control over the drug’s purity or quality.
According to KFL&A Public Health, counterfeit pills can be manufactured to look almost identical to prescription opioids such as Oxycontin, Percocet as well as other medications. Obtaining drugs from a source such as a friend, ordering online or a drug dealer is very risky and potentially life-threatening because of the risk of fentanyl contamination, the agency warns — there is no way to know what is in them or how toxic they may be.
The effects of bootleg fentanyl can be deadly. There have been two deaths from fentanyl within the Kingston, Frontenac, and Lennox & Addington area within the past year. In 2015, the drug was responsible for 270 deaths in Alberta, and British Columbia has declared a public health emergency in April of 2016 over the surge in opioid-overdose deaths, many from bootleg fentanyl. As little as two milligrams of powder — approximately two grains of salt — of bootleg fentanyl can be fatal for an individual.
According to the agency, bootleg fentanyl is being incorporated into many popular street-acquired drugs, and most users are unaware of its presence. In Ontario, bootleg fentanyl has been detected in cocaine, heroine, and crystal meth, as well as being pressed into counterfeit prescription pills and being sold as Percocet and OxyContin. Common street names include: Faded 80’s, K22’s, A215’s, Greenies, Green Beans, Beans, Green Apples, Apples, or Fake Oxy.
KFL&A Public Health says it wants local residents to remain vigilant in taking the necessary precautions to mitigate the risks associated with an overdose. Individuals having an overdose from pain medications, such as fentanyl, will have one or more of the following signs or symptoms: unresponsive or doesn’t wake up easily; breathing is slow or not present; nails and lips are blue; the body is limp; the person is choking or throwing up; the person is making gurgling or snoring sounds; and the skin is cold and clammy.
An overdose is a medical emergency. Anyone that suspects or witnesses an overdose should call 9-1-1, even if Naloxone has been administered.
KFL&A Public health advises that individuals at risk of experiencing an overdose should receive training in how to use Naloxone, a drug that can reverse the effects of an overdose. After administration, Naloxone allows time for the individual to be transported to a hospital to receive immediate medical treatment to save their life. Naloxone kits are available, free-of-charge, at Kingston Street Health Centre at 115 Barrack St. in Kingston as well at local pharmacies. According to a Province of Ontario naxolone website, kits are available at both the Wal-Mart pharmacy and the Shoppers Drug Mart pharmacy in Napanee.
More information about naloxone and local treatment resources can be found at www.kflaph.ca/naloxone.
Additional information on Fentanyl is available at www.drugsfool.ca.